Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 176, NWS Memphis, TN

May 6, 2012Calhoun County, Chickasaw County, Pontotoc County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 6, 2012, 3:53 PM CDT for Calhoun County, Chickasaw County, Pontotoc County, Mississippi. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2012, 3:53 PM CDT (20:53 UTC)
Expired
May 6, 2012, 4:30 PM CDT
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Chickasaw County, MS, Pontotoc County, MS

The radar

The Columbus AFB radar (KGWX), 89 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1920 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1920 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WUUS54 KMEG 062053
SVRMEG
MSC013-017-115-062130-
/O.NEW.KMEG.SV.W.0176.120506T2053Z-120506T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
353 PM CDT SUN MAY 6 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 430 PM CDT

* AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR BRUCE...OR
  17 MILES NORTHWEST OF HOUSTON...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS
  OF NORTHEASTERN CALHOUN...NORTHWESTERN CHICKASAW AND SOUTHWESTERN
  PONTOTOC COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3400 8942 3416 8928 3417 8925 3419 8925
      3420 8924 3410 8901 3387 8925
TIME...MOT...LOC 2053Z 219DEG 8KT 3401 8927

$$
2 follow-up statements
635 
WWUS54 KMEG 062115
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
415 PM CDT SUN MAY 6 2012

MSC013-017-115-062130-
/O.CON.KMEG.SV.W.0176.000000T0000Z-120506T2130Z/
PONTOTOC MS-CHICKASAW MS-CALHOUN MS-
415 PM CDT SUN MAY 6 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR EAST CENTRAL CALHOUN...NORTHWESTERN CHICKASAW AND SOUTHWESTERN
PONTOTOC COUNTIES...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR REID...OR 13 MILES NORTHWEST OF HOUSTON...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ROBBS...
MATTHEWS AND REID.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3405 8926 3419 8925 3420 8924 3410 8901
      3396 8915 3393 8919 3392 8919
TIME...MOT...LOC 2115Z 239DEG 20KT 3402 8917

$$
273 
WWUS54 KMEG 062124
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT SUN MAY 6 2012

MSC013-017-115-062134-
/O.EXP.KMEG.SV.W.0176.000000T0000Z-120506T2130Z/
PONTOTOC MS-CHICKASAW MS-CALHOUN MS-
424 PM CDT SUN MAY 6 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CALHOUN...
NORTHWESTERN CHICKASAW AND SOUTHWESTERN PONTOTOC COUNTIES WILL EXPIRE
AT 430 PM CDT...

AT 424 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3405 8926 3419 8925 3420 8924 3410 8901
      3396 8915 3393 8919 3392 8919
TIME...MOT...LOC 2124Z 239DEG 20KT 3405 8912

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:18 PM CDT, 35 minutes earlier.

Area forecast discussion, May 6, 3:18 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
318 PM CDT SUN MAY 6 2012

.UPDATE...

UPDATE TO THE 18Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT SUN MAY 6 2012/

DISCUSSION...

CONDITIONS SIMILAR TO YESTERDAY WITH TEMPERATURES NEAR 90F ALONG
AND WEST OF THE MS RIVER...WITH MAINLY 80S ACROSS THE EASTERN
MIDSOUTH COUNTIES. SOUTH WINDS HAVE BEEN GUSTY WEST OF THE RIVER
AND LIGHTER TO THE EAST. HEAT INDICES RANGED FROM THE UPPER 80S TO
MID 90S.

FOR TONIGHT THROUGH TUESDAY...SHORT TERM ISOLATED SHOWERS WILL BE
LIMITED TO POINTS SOUTH OF INTERSTATE FORTY THROUGH THE EARLY
EVENING HOURS. THIS ACTIVITY WILL DIMINISH BY SUNSET WITH THE
FOCUS FOR PRECIPITATION SHIFTING TO THE NORTH AND WEST.

MODELS ARE GOOD AGREEMENT THAT A COLD FRONT NOW DRAPED FROM
CENTRAL IOWA TO WESTERN OKLAHOMA WILL CONTINUE TO GENERATE
CONVECTION OVERNIGHT. THIS ACTIVITY WILL MOVE INTO THE NORTHERN
MIDSOUTH COUNTIES AFTER MIDNIGHT...MAKING ITS WAY TO THE MEMPHIS
AREA TOWARDS SUNRISE. INTENSITY NOT EXPECTED TO BE SEVERE AT THIS
TIME...AND COVERAGE WILL LIKELY BE MORE SCATTERED IN NATURE. A
BETTER OPPORTUNITY FOR STRONG TO SEVERE STORMS WILL OCCUR MONDAY
AFTERNOON AND EVENING AS TEMPERATURES REBOUND BACK TO THE MID AND
UPPER 80S. POCKETS OF CAPE EXCEEDING 3000J/KG SEEMS REASONABLE
AHEAD OF THE BOUNDARY...BUT HOW MUCH SEVERE COVERAGE AT THIS POINT
IS STILL IN QUESTION AS BOTH MID AND HIGH CLOUDS WILL HAVE TO
ERODE AND UPPER FORCING IS LAGGING BACK INTO THE WESTERN GREAT
LAKES. MULTICELL CLUSTERS AND PULSE TYPE STORM MODES SEEM MOST
FAVORABLE AS MID LEVEL WIND SPEEDS WILL REMAIN WEAK OVER THE
AREA. FOR THIS REASON THE FRONT WILL BEGIN TO SLOW MONDAY NIGHT
AND ON TUESDAY KEEPING A THREAT FOR SHOWERS AND STORMS IN THE
FORECAST SOUTH OF INTERSTATE FORTY. FURTHER NORTH DRIER AIR WILL
FILTER INTO THE REGION EARLY TUESDAY WITH A MIX OF CLOUDS AND SUN
EXPECTED BY TUESDAY AFTERNOON. HIGHS WILL BE CLOSER TO NORMAL
ON TUESDAY BEHIND THE BOUNDARY.

WEDNESDAY THROUGH FRIDAY...THIS PERIOD WILL BE DRY WITH LIGHT
EASTERLY WINDS AND DEWPOINTS FALLING INTO THE 40S AND 50S...AS BOTH
A NORTHWEST FLOW ALOFT DEVELOPS AND COOL SURFACE HIGH PRESSURE
BUILDS INTO THE OHIO VALLEY. TEMPERATURES WILL BE VERY SPRING LIKE
WITH HIGHS IN THE 70S. LOWS WILL BE IN THE 40S ACROSS THE
TENNESSEE RIVER COUNTIES AND FORESTED REGIONS OF NORTH
MISSISSIPPI...WITH 50S ELSEWHERE.

NEXT WEEKEND...MODELS BACK THE UPPER LEVEL FLOW TO THE WEST ON
SATURDAY WITH BOTH A WEAK COLD FRONT PROGGED TO DROP SOUTH AND A
WEAK DISTURBANCE PASSES OVERHEAD. HAVE LEFT SLIGHT RAIN CHANCES
IN THE EXTENDED FORECAST AS THE AREA WILL LAG IN GULF MOISTURE
RECOVERY. TEMPERATURES WILL REMAIN IN THE UPPER 70S TO LOW 80S
WITH MOSTLY CLOUDY SKIES.

JAB

&&

.AVIATION...

20Z TAF UPDATE

VFR CIGS WILL PREVAIL THROUGH THE REMAINDER OF THIS AFTERNOON AND
EVENING AT THE TAF SITES. SCATTERED CUMULUS BASED AROUND 4KFT WILL
CONTINUE TO SLOWLY DEVELOP TO THE NORTH OF AN OUTFLOW BOUNDARY
OVER CENTRAL MISSISSIPPI AND EVENTUALLY OCCUR AT ALL TAF SITES.
ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG THIS OUTFLOW BOUNDARY
AND ARE MOVING SLOWLY NORTH ACROSS NORTHERN MISSISSIPPI. ANOTHER
BOUNDARY IS POSITIONED NEAR KMKL WITH TOWERING CU NOTED. HAVE
ADDED A VCTS THIS AFTERNOON FOR BOTH KTUP AND KMKL IN PROXIMITY TO
ONGOING STORMS AND BOUNDARIES. ANY REMAINING STORMS AND CUMULUS SHOULD
DIMINISH THIS EVENING WITH SCATTERED HIGH CLOUDS SPREADING OVER
THE TAF SITES FROM WEST TO EAST.

AN UPPER LEVEL SHORTWAVE OVER THE SOUTHERN PLAINS THIS AFTERNOON
WILL MOVE EAST AND BEGIN TO EFFECT KJBR LATE TONIGHT WITH ISOLATED
TO SCATTERED THUNDERSTORMS DEVELOPING. BETTER CHANCES FOR SHOWERS
AND THUNDERSTORMS CAN BE EXPECTED ON MONDAY AS A COLD FRONT MOVES
INTO THE REGION. THE HIGHEST CHANCES PRIOR TO 18Z WILL REMAIN AT
KJBR AND KMEM. HAVE INCLUDED TEMPOS FOR THUNDER AT THESE LOCATIONS
FOR MONDAY MORNING. ELSEWHERE WILL MAINTAIN VCTS AS COVERAGE
SHOULD NOT INCREASE UNTIL LATER MONDAY AFTERNOON.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  88  68  81 /  20  60  60  20
MKL  66  86  63  80 /  30  60  60  20
JBR  70  87  63  79 /  40  60  50   0
TUP  68  89  66  85 /  20  50  70  40

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 6, 2:58 PM CDT, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
258 PM CDT SUN MAY 6 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-072200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
258 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED STORMS MAY REACH STRONG TO SEVERE LIMITS THIS AFTERNOON
ACROSS PORTIONS OF NORTH MISSISSIPPI. LARGE HAIL AND DAMAGING
WINDS WILL BE THE MAIN THREATS. LOCALIZED FLASH FLOODING IS A
SECONDARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER ALL THE
MIDSOUTH MONDAY AND MONDAY NIGHT..

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS NORTH
MISSISSIPPI AND MAY BE REQUESTED MONDAY AND MONDAY NIGHT OVER THE
ENTIRE MIDSOUTH.

.SPOTTER INFORMATION STATEMENT...

JAB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:48 PM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha27 min
May 6, 3:12 PM CDTSevere Thunderstorm WarningMEGCalhoun, Yalobusha33 min
May 6, 4:35 PM CDTSpecial Weather StatementMEGChickasaw25 min
May 6, 5:30 PM CDTSpecial Weather StatementMEGMonroe30 min
May 6, 6:11 PM CDTSpecial Weather StatementMEGMonroe34 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.